Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 159, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 10, 2021, 6:24 PM CDT for Denton County, Texas. It was in force for 50 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2021, 6:24 PM CDT (23:24 UTC)
- Expired
- May 10, 2021, 7:14 PM CDT
- In force
- 50 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 78 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:24 PM CDT | HAIL 2.75 | Ponder, TX | SOCIAL MEDIA IMAGE OF MEASURED 2.75 INCH HAIL. TIME ESTIMATED VIA RADAR. |
| May 10, 6:24 PM CDT | HAIL 4 | Ponder, TX | SOCIAL MEDIA IMAGE OF MEASURED 4 INCH HAIL. TIME ESTIMATED VIA RADAR. |
| May 10, 6:25 PM CDT | HAIL 1.5 | Ponder, TX | |
| May 10, 6:25 PM CDT | HAIL 1.75 | Ponder, TX | |
| May 10, 6:29 PM CDT | HAIL 3 | 2 Nnw Ponder, TX | SOCIAL MEDIA IMAGE OF MEASURED 3 INCH HAIL. TIME ESTIMATED VIA RADAR. |
| May 10, 6:33 PM CDT | HAIL 1.75 | 2 Ssw Krum, TX | |
| May 10, 6:38 PM CDT | HAIL 1 | 3 Nw Denton, TX | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
796
WUUS54 KFWD 102324
SVRFWD
TXC121-110030-
/O.NEW.KFWD.SV.W.0159.210510T2324Z-210511T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
624 PM CDT Mon May 10 2021
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Denton County in north central Texas...
* Until 730 PM CDT.
* At 623 PM CDT, a severe thunderstorm was located near Justin, or 11
miles west of Denton, moving northeast at 45 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Krum and Argyle around 635 PM CDT.
Corinth around 640 PM CDT.
LAT...LON 3341 9684 3299 9685 3299 9740 3343 9738
TIME...MOT...LOC 2323Z 236DEG 39KT 3316 9732
HAIL...1.75IN
WIND...<50MPH
$$
252 follow-up statements
018 WWUS54 KFWD 110000 SVSFWD Severe Weather Statement National Weather Service Fort Worth TX 700 PM CDT Mon May 10 2021 TXC121-110030- /O.CON.KFWD.SV.W.0159.000000T0000Z-210511T0030Z/ Denton TX- 700 PM CDT Mon May 10 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR DENTON COUNTY... At 658 PM CDT, a pair of thunderstorms were located in eastern Denton County, moving east at 45 mph. One was near Aubrey, and the other was over Lake Lewisville. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is possible. Although quarter size hail is still possible with both of these storms, the bulk of the hail will be the size of dimes. LAT...LON 3341 9684 3299 9685 3299 9740 3343 9738 TIME...MOT...LOC 2358Z 252DEG 40KT 3333 9695 3311 9694 HAIL...1.00IN WIND...<50MPH $$ 25
077
WWUS54 KFWD 110014
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
714 PM CDT Mon May 10 2021
TXC121-110023-
/O.CAN.KFWD.SV.W.0159.000000T0000Z-210511T0030Z/
Denton TX-
714 PM CDT Mon May 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR DENTON COUNTY IS CANCELLED...
The storms that prompted the warning have weakened and exited Denton
County. Therefore, the warning is being cancelled early.
LAT...LON 3341 9684 3299 9685 3299 9740 3343 9738
TIME...MOT...LOC 0010Z 236DEG 39KT 3341 9682 3319 9681
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:39 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 10, 3:39 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 339 PM CDT Mon May 10 2021 ...New Long Term... .SHORT TERM... /Issued 1243 PM CDT Mon May 10 2021/ /Through Tuesday/ Broad upper-level cyclonic flow is now entrenched across virtually all of the CONUS, which has helped to push a strong, late-season cold front south to near the TX Gulf Coast. The 12Z RAOB from FWD shows steep lapse rates aloft, with MUCAPE near 2000 J/kg. Thunderstorms that developed earlier (and are still ongoing) are rooted around 850 mb, some of which have been able to tap into this impressive though elevated instability. A few thunderstorms became severe and even supercellular, with a few reports of hail to up 1.5" in diameter being received. Showers and thunderstorms will continue across parts of North TX this afternoon as the 850 mb cold front remains stretched across the region. These thunderstorms will shift south and east later this afternoon, impacting East TX. The combination of the continuing precipitation, dense cloud cover, and cold air advection will also keep high temperatures in the 60s for most of the region. To put this in perspective, the forecast highs for today are more in line with the normal lows for the second week of May. Despite this, the record low max of 57 F at DFW and 63 F at Waco have both already been topped, so while cool, not unprecedented. A brief break in precipitation is expected overnight tonight as upper-level heights rise slightly in the wake of the departing shortwave trough. Some patchy light drizzle and showers may continue, but heavy rain and thunderstorms are not generally expected until Tuesday morning. By Tuesday morning, the next embedded shortwave trough will approach the region, kicking off another round of precipitation which is expected to be much more widespread. Rain and thunderstorm chances will increase from west to east through the day. There is some uncertainty on how widespread and continuing precipitation will be, but almost everyone should see precipitation at some point in the day. The heaviest rainfall amounts are expected to be across southeastern portions of the FWD CWA near the surface front. Widespread rainfall accumulations of 2-4 inches will be possible in these areas. While heavy rainfall is not expected to be widespread enough to warrant a Flash Flood Watch, some localized flooding may be possible, as well as some minor river flooding within the Trinity and Neches basins. Godwin && .LONG TERM... /NEW/ /Tuesday night Through Next Weekend/ Another cold front arrives in late Tuesday afternoon and night period across the area, as a strong mid level impulse moves gradually to the south and east of the CWA through Wednesday morning. This will continue the highest rain chances across Central and East Texas, while continuing the well below normal and wet conditions. I did begin to undercut the NBM PoPs gradually after midnight and through Wednesday, as the CWA begins to experience gradually increasing mass subsidence aloft. I maintained lower thunderstorm possibilities versus actual PoPs, as enough MUCAPE and steep enough lapse rates linger to allow for some discharge potential above the cool near surface frontal layer. Though the potential for localized heavy rainfall and an isolated flood threat continue Tuesday evening, I expect the heavier convective rainfall to begin shifting toward the Texas Coast and the Lower Mississippi River Valley as we move into early Wednesday. Little diurnal range between low and high temperatures Wednesday are expected to continue as low level cold advection and expansive cloud cover keep temperatures from responding. Continuing cloud cover from weak isentropic low level ascent over the shallow frontal boundary and light northeast winds will likely keep things cool and moist Wednesday night. Decreasing clouds and increasing insolation on Thursday should allow for a gradual modification of the airmass and a warm up back into upper 60s to mid 70s on Thursday. This will be the transition day and likely the trickiest day to forecast temperatures, as temperatures could be warmer, or cooler if cloud cover decreases more or less than currently depicted in the forecast. Increasing ridging aloft across the Western U.S. and Rockies will bring a drier northwest flow regime across North and Central Texas by Friday. Shortwave ridging then takes hold for much of the weekend, before breaking down in response to a lead shortwave transiting the area well in advance of an organizing and strengthening trough over the Great Basin well to the west. At the surface, strengthening lee cyclogenesis across the Central High Plains will bring gusty southerly surface winds and moisture return back northward across the area moving into next weekend. This will also bring the humidity back northward, as well as more seasonable temperatures indicative of mid-May around here. Lows in the 60s and humid highs in the 80s will make their return. Though low convective chances increase late Saturday and into Sunday, it doesn't appear severe weather will be a major issue due to a strengthening elevated mixed layer/capping inversion across the area. The more established severe weather threat appears to be confined across West Texas and the Texas Panhandle in the vicinity of an established surface dryline, hotter temperatures likely in the 90s, and strong instability that correlate with increasingly divergent mid level flow over that area. Deterministic models want to cut off and deepen the energy across the Desert Southwest and Northwest Mexico early next week, while ensembles prefer a deep, but slow-moving open trough that brings off and on convective chances to the Southern Plains. As is usually the case with deep, southern latitude systems, finer details and and potential for more significant weather will likely iron themselves out with time. 05/ && .AVIATION... /Issued 1243 PM CDT Mon May 10 2021/ /18Z TAFs/ MVFR with occasional IFR continues this morning. CIGs should remain at low-end MVFR thru the rest of the day, with prevailing IFR likely by 04Z. SHRA will continue in the vicinity of all TAF sites through the next 24-30 hours, becoming more numerous after 12Z Tuesday. A few TS will also be possible, particularly during the morning and afternoon hours Tuesday. IFR will continue through much of Tuesday, with brief LIFR possible during the morning hours. Winds will remain from the NE at 8-12 KT, with gusty and erratic winds possible near stronger TS. Godwin && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 57 63 57 67 56 / 60 90 60 30 10 Waco 59 68 59 67 56 / 60 90 70 40 10 Paris 54 60 54 65 51 / 70 90 60 20 10 Denton 55 62 55 66 53 / 50 90 50 30 10 McKinney 55 62 55 66 53 / 70 90 60 30 10 Dallas 58 64 57 68 56 / 60 90 60 30 10 Terrell 56 64 56 66 53 / 60 90 70 30 10 Corsicana 59 67 58 67 56 / 60 90 70 40 10 Temple 60 69 59 67 57 / 50 90 70 50 10 Mineral Wells 53 62 55 65 54 / 60 90 50 30 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 10, 5:50 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 550 PM CDT Mon May 10 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 550 PM CDT Mon May 10 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorm chances will continue through tonight. A few strong to severe storms containing hail are possible, especially in North Texas this evening. Gusty storm outflow winds can't be ruled out across eastern Central Texas if storms develop near a stalled front. In addition, brief heavy rainfall may also result in minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances will continue through Wednesday. While the overall severe weather threat will be low, localized heavy rainfall may lead to isolated instances of flash flooding across eastern Central Texas late Tuesday into Tuesday night. Mainstem rivers across this area may also experience enough run off for the potential for minor flooding in nearby farmland. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 10, 5:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
557 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 1 NW WILLOW PARK 32.77N 97.66W
05/10/2021 E1.75 INCH PARKER TX PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&Local storm report, May 10, 6:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 E STEPHENVILLE 32.22N 98.20W
05/10/2021 M2.00 INCH ERATH TX PUBLIC
DELAYED REPORT. IMAGE OF MEASURED 2 INCH
HAIL.
&&Special weather statement, May 10, 6:10 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
610 PM CDT Mon May 10 2021
TXZ103-118-133-110000-
Denton TX-Tarrant TX-Johnson TX-
610 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...DENTON AND TARRANT
COUNTIES UNTIL 700 PM CDT...
At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
the I-35W corridor. The storms were moving east-northeast at 40 mph.
One storm was located near Shady Shores in Denton County, another
was near Lakeside in Tarrant County, and a third was near Godley in
Johnson County.
Nickel size hail will be possible with these storms.
LAT...LON 3341 9684 3299 9684 3299 9703 3255 9704
3255 9709 3226 9709 3218 9747 3213 9751
3215 9757 3220 9761 3255 9762 3256 9755
3299 9754 3299 9740 3343 9738
TIME...MOT...LOC 2308Z 260DEG 34KT 3320 9707 3285 9752 3252 9756
25Local storm report, May 10, 6:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 SSW BOYD 33.06N 97.57W
05/10/2021 E1.00 INCH WISE TX PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, May 10, 6:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
616 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 2 N ALEDO 32.73N 97.60W
05/10/2021 M1.00 INCH PARKER TX PUBLIC
SOCIAL MEDIA IMAGE OF MEASURED 1 INCH HAIL.
&&Local storm report, May 10, 6:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 SE AZLE 32.89N 97.52W
05/10/2021 E1.25 INCH TARRANT TX PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:40 PM CDT | Severe Thunderstorm Warning | FWD | Mills | 65 min |
| May 9, 8:45 PM CDT | Special Weather Statement | FWD | Comanche | 45 min |
| May 10, 9:08 AM CDT | Special Weather Statement | FWD | Cooke | 37 min |
| May 10, 9:18 AM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 57 min |
| May 10, 10:08 AM CDT | Severe Thunderstorm Warning | FWD | Collin, Fannin, Grayson, Hunt | 52 min |
| May 10, 10:45 AM CDT | Severe Thunderstorm Warning | FWD | Fannin, Grayson | 60 min |
| May 10, 11:00 AM CDT | Severe Thunderstorm Warning | FWD | Fannin, Grayson | 60 min |
| May 10, 11:03 AM CDT | Special Weather Statement | FWD | Fannin | 42 min |
| May 10, 11:14 AM CDT | Severe Thunderstorm Warning | FWD | Delta, Hopkins, Hunt | 46 min |
| May 10, 11:57 AM CDT | Severe Thunderstorm Warning | FWD | Hopkins | 63 min |
| May 10, 12:05 PM CDT | Special Weather Statement | FWD | Delta | 40 min |
| May 10, 12:18 PM CDT | Severe Thunderstorm Warning | FWD | Delta | 27 min |
| May 10, 3:51 PM CDT | Special Weather Statement | FWD | Fannin | 54 min |
| May 10, 5:16 PM CDT | Special Weather Statement | FWD | Erath | 44 min |
| May 10, 5:23 PM CDT | Special Weather Statement | FWD | Hood, Parker | 37 min |
| May 10, 5:26 PM CDT | Severe Thunderstorm Warning | FWD | Erath | 34 min |
| May 10, 5:34 PM CDT | Severe Thunderstorm Warning | FWD | Parker | 38 min |
| May 10, 6:03 PM CDT | Severe Thunderstorm Warning | FWD | Denton, Wise | 27 min |
| May 10, 6:10 PM CDT | Special Weather Statement | FWD | Denton, Johnson, Tarrant | 50 min |
| May 10, 6:21 PM CDT | Severe Thunderstorm Warning | FWD | Tarrant | 24 min |
| May 10, 6:32 PM CDT | Special Weather Statement | FWD | Dallas | 28 min |
| May 10, 6:35 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Johnson | 27 min |
| May 10, 6:37 PM CDT | Severe Thunderstorm Warning | FWD | Collin | 53 min |
| May 10, 6:45 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 43 min |
| May 10, 6:49 PM CDT | Special Weather Statement | FWD | Tarrant | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.